How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Dr. K Your Own Question

Dr. K
Dr. K, Psychiatrist
Category: Mental Health
Satisfied Customers: 358
Experience:  15 years clinical experience in all areas of psychiatry. Holistic and practical approach.
50493013
Type Your Mental Health Question Here...
Dr. K is online now
A new question is answered every 9 seconds

i am currently on Remeron 30 mg @ hs and Klonopin 0.5 mg up

Resolved Question:

i am currently on Remeron 30 mg @ hs and Klonopin 0.5 mg up to 4x a day as needed for anxiety.I have had bad effects from many other AD I have tried in the past except for Remeron. The only thing with the Remeron is it has caused me to gain a lot of weight so my pdoc suggested adding Pristiq but I am very scared about adding it. I really dont like taking any pills at all and the idea of taking them seems to add to my anxiety. I don't know what to do I am reallly unhappy with the weight gain. Is there any other way to stop the weight gain but continue to take the remeron without adding additional meds?
Submitted: 5 years ago.
Category: Mental Health
Expert:  Dr. K replied 5 years ago.
There is but it also depends on the exact mechanism of the weight gain.

Some people gain weight because remeron actually increases the appetite. If this is the case for you, you can try behavioral interventions. In other words, using self-talk to remind yourself that you aren't really hungry, but this is a med side effect. Then drinking water or eating small portions of very healthy snacks (like celery sticks). Google "University of Michigan Food Pyramid" for info on nutrition. I also recommend the very cheap book "Food Rules" by Michael Pollan. Consider seeing a nutritionist.

Also, remeron has some unique properties. It makes people sleepy and hungry. For some people, higher doses actually produce less hunger and less sedation...so it's possible that 37.5 or 45mg reduces these effects. It's also a tricky medicine, because this dosing rule doesn't apply to everyone...in other words, some people do get more sleepy & hungry on higher doses. The good news is that if you try this out, you should know fairly soon (within a few days or a few weeks at most) if a higher dose is helping or hurting...and if it's hurting, you can lower it right back.

Some people gain weight on remeron but don't necessarily report increased appetite or eating. So in these people, it's possible that the remeron "slows down metablism" for lack of a better expression.

Again, you can try the above dosing strategy to address this. On the flip side, you could try a lower dose if the higher doses don't help (like 22.5mg down to 7.5mg...but only change dose after discussing with your doctor...and always make slow steady changes...you wouldn't want to go straight from 30 to 7.5 mg).

Exercise is the other obvious important thing here. Pristiq might help, but I wouldn't count on it. Wellbutrin is the only antidepressant that actually is "weight neutral" (i.e. doesn't cause weight gain) and it can actually lower appetite. A low dose of this can often counter-act other meds like remeron. If you are sensitive to med side effects, I would try a very low dose like 37.5mg once or twice a day might be enough.

The only med I prescribe that sometimes can decrease appetite and make people lose a few pounds is topamax (which is a mood stabilizer).

I hope this helps. Let me know if you need more feedback. Good luck & take care.
______________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once you are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com
Customer: replied 5 years ago.
I heard wellbutrin can be very stimulating for someone who has anxiety. I have had very bad reactions to many antidepressents ie celexa, zoloft, paxil. I started on Remeron @ 7.5 mg and have gradually increased the dose under the supervision of the DR. Now I am just wondering if i should wean myself off alltogether. I take it at night for the sleepiness but I have gone from 118 lbs to 160 lbs in 9 months.
Expert:  Dr. K replied 5 years ago.
i wouldn't sop it all together without consulting your doctor. sleep deprivation is quite unhealthy too. have you tried other meds for sleep like trazodone?

keep in mind that sleep hygiene is very important. also, formal psycotherapy with a live therapist and formal relaxation therapy can be very helpful. The last 2 treatments I mentioned are proven by sophisticated studies using brain scans (CT, MRI, EEG, pet scans) to improve brain function.

by formal relaxation therapy I mean yoga, meditation, or similar methods. Having relaxing hobbies is also important, but not quite the same as formal relaxation therapy.

here is a link about sleep hygiene:

http://www.umm.edu/sleep/sleep_hyg.htm

sometimes meds like clonazepam or temazepam can also help sleep. these are very powerful & can be habit forming...but they don't usually cause weight gain (neither dose trazodone...except it can somewhat at higher doses...usually 300mg or more).

anything else I can help with?
______________________________________________________________________
Please let me know if you need more information. We can continue the dialog until you are satisfied. Once you are happy with the answers don't forget to hit the ACCEPT button & provide expert feedback. Also remember that this is not an official doctor patient relationship and not a substitute for a full live psychiatric evaluation. Thank you for using justanswers.com
Dr. K and other Mental Health Specialists are ready to help you

Related Mental Health Questions